MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0610
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked in multiple locations and fractured approximately 12.0 cm from the proximal end.The pull tube was completely withdrawn out of the pusher assembly hypotube.The embolization coil was detached from the pusher assembly, the distal end of the pull wire was retracted proximal to the distal detachment tip (ddt), and dried blood was observed in within the ddt.Conclusions: evaluation of the returned devices revealed the pusher assembly was kinked and fractured.The kinks likely occurred due to forceful manipulation during navigation of patient anatomy.The fracture likely occurred during attempts to manually detach the pc400.Further evaluation revealed the embolization coil was detached.Pusher assembly kinks, dried blood within the pusher assembly, and tortuous patient anatomy can cause a build-up of friction between the pull wire and the hypotube, overcoming the pull force that a handle is able to apply.Withdrawing or repositioning the pc400 may alleviate some of the friction, and subsequently allow the embolization coil to detach.The handle had no visible damage and functioned as intended during testing.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a undergoing a coil embolization procedure in the splenic artery using penumbra coils 400 (pc400¿s).It was noted that the patient¿s anatomy was moderately tortuous and slightly calcified.During the procedure, the physician placed a pc400 and three non-penumbra coils in the target vessel using a lantern delivery microcatheter (lantern).The physician then advanced a new pc400 in the target and attempted to detach it using a penumbra coil 400 detachment handle (handle); however, the coil failed to detach.Therefore, the physician manually pulled the pull wire but the pc400 would not detach.The physician then pulled the lantern back a bit and manually pulled the pull wire again; however, the pc400 would still not detach.Subsequently, the physician attempted to retract the entire pc400 from the lantern; however, the pc400 unintentionally detached inside the lantern.Therefore, the physician removed the pc400 pusher assembly, then used another pusher wire to push the detached coil into the target vessel.The procedure was completed using the same lantern, a pod6, other coils and glue.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7321942
Report Number3005168196-2018-00502
Device Sequence Number1606099
Product Code HCG
UDI-Device Identifier00814548010878
UDI-Public00814548010878
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/02/2018
Device Catalogue Number4004C0610
Device Lot NumberF38778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2018
Initial Report FDA Received Date03/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR